Home | More details on stem cell development | IMMUNE RESPONSE TO CANCER OBSERVED | Visualization method for superoxides developed | DIABETES GENE FOUND | Media Medical News (quality of) | Gene for Diabetes Found | Work on DNA vaccines | Common drugs that increase cardiac arrest, new findings | Vitamin E linked to 9,000/million User Deaths | COMMON ANTIBIOTIC DOUBLES RISK OF SUDDEN CARDIAC DEATH | Lipitor, limits on its usage | STATINS: Lipitor better than pravachol | Bind and Flag DNA Mutation Developed--Many Uses | Nerve Growth Factor for Visual System Found | Breast Cancer survival rate rising | DNA REPAIR--mechanism revealed | Persian Gulf Syndrome Suspect | Breakthrough in Making Drug-like Proteins | TOXICOLOGY DATA BEING SET UP BY FDA

Doubles the risk of dying from sudden cardiac death


Common Antibiotic Tied to Rare, Fatal Heart Effect
Erythromycin combined with some drugs can raise risk, study finds

by Serena Gordon, HealthDay Reporter | Sep 08 '04

Erythromycin, a commonly prescribed antibiotic, can cause a potentially fatal heart rhythm abnormality, according to new research.

And the risk of this complication is even higher if erythromycin is used in combination with other medications, such as some antidepressant, antifungal and heart medications, the study found.

Researchers reporting in the Sept. 9 issue of the New England Journal of Medicine found that people taking erythromycin had double the risk of dying from sudden cardiac death than people who weren't taking any of the medications in the study.

They also found a fivefold increase in the risk of sudden cardiac death for people who were taking erythromycin and medications that inhibit CYP3A, a substance in the body that helps metabolize erythromycin. Some common CYP3A inhibitors are oral antifungal agents, antidepressants, and heart drugs known as calcium-channel blockers.

Large doses of erythromycin are known to increase the risk of the heart disturbance called QT interval prolongation. But the effects of commonly used oral doses of the antibiotic on the QT interval haven't been well studied, the study authors said.

After each heartbeat, your heart has to recharge before it can beat again. If it takes too long to do so, a prolonged QT interval is the result. If the QT interval is prolonged for too long, a chaotic heartbeat can occur, which can cause fainting, seizures, and even sudden cardiac death, the researchers said.

"This is still relatively rare, so the magnitude of the problem is hard to estimate," said Dr. Barbara Liu, program director of the Regional Geriatric Program of Toronto, Sunnybrook and Women's College Health Sciences Center. Liu wrote a perspective article in the same issue of the journal about drugs and their effect on the QT interval.

For the study, the researchers examined Medicaid records from Tennessee that included more than 1.2 million person-years of follow-up. (A person-year is a formula of how much one person would be studied in a year; if two people are studied for only six months, for instance, that equals one person-year.) In this group, there were a total of 1,476 confirmed cases of sudden cardiac death.  {This is the type of death likely to be missed in a coroner’s report; moreover, most of the people included in the study were of an age when such death is unlikely.  It would have been far more informative if the study singled out those over the age of 55--jk}. 

The average age of people in the study was 45 years. Twenty-five percent were over 65, and 70 percent were female. Nearly 60 percent were white.

There were 5,305 person-years of current use of erythromycin, and more than 100,000 person-years of former use. There were also 6,846 person-years of current use of amoxicillin, another antibiotic. The study also included nearly 37,000 person-years of use of a CYP3A-inhibiting medication.

The researchers found that the rate of sudden cardiac death was twice as high in people who were currently taking erythromycin, and five times as high for people taking erythromycin and a strong CYP3A inhibitor.

They found no association between sudden cardiac death and the use of amoxicillin, or with the use of a CYP3A inhibitor alone.

The authors of the study conclude that the use of erythromycin and CYP3A inhibitors should be avoided.

Liu said if you don't have any other health problems, taking erythromycin is probably not a concern. But, "if you're using drugs in combination, your doctor needs to look at what medications on board might put you at risk." And, she added, "This is not just an issue for cardiologists."

Dr. David Haines, director of the Heart Rhythm Center at Beaumont Hospital in Royal Oak, Mich., agrees that it's an issue for all doctors, but said it's difficult for family practitioners to know all of the drugs and their side effects.

"Lots of drugs affect the electrical currents in the heart and can cause QT prolongation. The question often is, how much prolongation is too much?" said Haines, who added that some people have a genetic predisposition to adverse reactions to some drugs.

The most important thing you can do, he said, is make sure your doctor knows about all the medications and any over-the-counter supplements you may be taking. He said to take a list of your medications, including the dose you're taking, to your physician every time you go. And, he said, it's also very helpful to always get your prescriptions filled at the same pharmacy so the pharmacist can flag any potentially dangerous drug interactions.

More information

To learn more about taking medications safely, read this information from the FDA's Center for Drug Evaluation and Research.

SOURCES: Barbara Liu, M.D., program director, Regional Geriatrics Program of Toronto, Sunnybrook and Women's College Health Sciences Centre, Toronto; David Haines, M.D., director, Heart Rhythm Center, Beaumont Hospital, Royal Oak, Mich.; Sept. 9, 2004, New England Journal of Medicine

One of our more recent recommendations, AtheroGenics, is a biotech company that is taking a novel approach to CVD treatment—an approach we feel could pay very large dividends not only for their shareholders, but also for the CVD patient. Rather than targeting LDL or HDL, AG1X is approaching the treatment of CVD through the inhibition of inflammation. (In fact, AGIX describes themselves as a company committed to developing treatments for chronic inflammatory diseases, not just CVD.) Inflammation has been shown to play a key role in the development of atherosclerosis, which, in turn, is a leading contributor to the development of CVD.  AGIX is doing this through the development of their V-Protectant technology, which is based upon the concept that the endothelial cells which line the interior wall of the blood vessel play an active role in recruiting white blood cells (which play an integral role in the inflammatory process) from the bloodstream to the site of chronic inflammation.  AGIX' v-protectants are drugs that block a class of signals, called oxidant signals, which are generated within endothelial cells. These oxidant signals activate genes, which produce inflammatory proteins. The protein products of these selected genes, including VCAM-1, attract white blood cells to the site of chronic inflammation. The v-protectants appear to have the ability to act as anti-oxidants, but also appear to be able to do this without impeding upon the body's ability to protect itself against infection.
Interestingly, a study was published this week which provides further evidence that inflammation is a key factor in the occurrence of strokes and heart attacks.  In this study which  is part of the Women’s health Initiative, over 66,000 women had thei5r white blood cell counts measured once, and then they were followed for six years.  The results showed that the women wit the highest levels of white blood cells were found to be twice as likely to die from heart disease as women with the lowest levels.  In addition, high white blood cell counts were associated with a 40% higher risk for nonfatal heart attack, and a 46% higher risk for stroke.  While the results from this study do not say for sure whether lowering white blood cell counts will lead to a lower risk of heart attack or stroke, and while they may not change medical treatment guidelines any time soon, they should serve as an eye opener to doctors that heart disease is likely not due to cholesterol alone.
The picture is complex with significant contributions being made by bacteria, carbon moxide (and certain other reactive chemicals), diet, genes, diabetes, and exercise to name the princple--jk.